Alert archive / New York / Frost Advisories in 2024
Frost Advisory 8, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at Oct 26, 2024, 2:19 PM EDT for 7 counties in New York. It took effect at Oct 27, 2024, 2:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2024, 2:19 PM EDT (18:19 UTC)
- In effect from
- Oct 27, 2024, 2:00 AM EDT
- Expired
- Oct 27, 2024, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wayne County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
117 WWUS71 KBUF 261819 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 219 PM EDT Sat Oct 26 2024 NYZ001>005-010-011-270230- /O.NEW.KBUF.FR.Y.0008.241027T0600Z-241027T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 219 PM EDT Sat Oct 26 2024 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...From 2 AM to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ EAJ
3 follow-up statements
128 WWUS71 KBUF 270224 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1024 PM EDT Sat Oct 26 2024 NYZ001>005-010-011-271030- /O.CON.KBUF.FR.Y.0008.241027T0600Z-241027T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 1024 PM EDT Sat Oct 26 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT SUNDAY... * WHAT...Temperatures in the lower to mid 30s will result in frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...From 2 AM to 9 AM EDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JJR
710 WWUS71 KBUF 270748 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 348 AM EDT Sun Oct 27 2024 NYZ001>005-010-011-271300- /O.CON.KBUF.FR.Y.0008.000000T0000Z-241027T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 348 AM EDT Sun Oct 27 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures in the low to mid 30s will result in frost formation. * WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, Northern Erie, and Genesee Counties. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Hitchcock
805 WWUS71 KBUF 271242 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 842 AM EDT Sun Oct 27 2024 NYZ001>005-010-011-271345- /O.EXP.KBUF.FR.Y.0008.000000T0000Z-241027T1300Z/ Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie- Genesee- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Buffalo, and Batavia 842 AM EDT Sun Oct 27 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... The threat has ended. $$ EAJ
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Oct 26, 10:52 AM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Oct 26, 10:52 AM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1052 AM EDT Sat Oct 26 2024
.SYNOPSIS...
A northwesterly flow of cooler air crossing over the lower Great
Lakes aided by a weak secondary cold front sagging southward through
the area this afternoon will help spark some scattered lake enhanced
showers southeast of the lakes today. High pressure will then build
into the Ohio Valley providing mainly dry weather tonight, before
the next cold front brings renewed shower chances to areas east of
Lake Ontario to finish out the weekend. A significant day-to-day
warming trend will take shape for the first half of the new work
week with highs climbing in to the 70s by Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Cool northwesterly flow across the lower Great Lakes combined with a
shortwave trough sagging a secondary cold front across the lakes has
spawned a few lake enhanced/upslope rain showers southeast of Lake
Ontario and Lake Erie this morning, especially the area from
Rochester to Oswego ad across the western Southern Tier. Lake effect
showers will continue southeast of the lakes today as the mid-level
trough and weak cold front pushes across the area this afternoon.
Otherwise outside of the lake effect locations, expect mainly dry
weather today. With the cooler air aloft, highs today will be on the
seasonable side with highs in the low to mid 50s.
Surface high pressure will build into the Ohio Valley and
Pennsylvania tonight. Subsidence and drier air associated with this
feature will help put a 'cap' on any lingering shower activity this
evening with mainly dry, but seasonably chilly weather tonight as
lows drop back into the mid and upper 20s across the terrain areas,
with low to mid 30s elsewhere.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A broad mid level trough will move from Quebec Sunday into the
Canadian Maritimes Monday, maintaining a cool airmass over the
Northeast US for a few more days. A strong shortwave moving through
the mean longwave trough will cross southern Quebec late Sunday
afternoon, reaching New England Sunday night. An associated backdoor
cold front will move south across the Saint Lawrence Valley Sunday
evening, then stall in the vicinity of Lake Ontario Sunday night.
Sunday morning, a WNW flow of chilly air may support a few
disorganized lake effect rain showers southeast of Lake Ontario,
from near the Monroe County shoreline eastward towards Oswego
County. Boundary layer flow will back to the west through the course
of the day, carrying lake effect showers northeastward across Oswego
County to the Tug Hill region by afternoon. The background synoptic
conditions will improve Sunday afternoon with the approach of the
mid level shortwave and associated ascent, allowing for an expanding
area of lake effect rain showers east of Lake Ontario later Sunday
afternoon and evening. A band of showers along the backdoor cold
front will also cross the Saint Lawrence Valley later Sunday
afternoon before merging with the lake effect showers east of Lake
Ontario Sunday evening. It may become just cold enough to allow some
wet snow to mix in across higher terrain east of Lake Ontario Sunday
evening.
Sunday night, surface high pressure will quickly build into the
eastern Great Lakes, with associated subsidence and drying allowing
for the showers east/southeast of Lake Ontario to end overnight.
Meanwhile across Western NY, the majority of the better forcing and
moisture will remain north and east, allowing for mainly dry weather
Sunday through Sunday night with just a modest increase in clouds.
Surface high pressure nearby across the Ohio Valley will keep
inversion heights low and likely keep the lake response off Lake
Erie limited to just a few lake effect clouds.
Monday through Monday night, strong surface high pressure will build
from Quebec and northern NY eastward across New England, with
associated dry air and subsidence promoting dry weather. Warm
advection will ramp up Monday night behind the departing high, with
increasing mid/high clouds overnight.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A Pacific trough will advance across the Rockies Tuesday through
Wednesday, forcing strong downstream height rises and broad warm
advection across the eastern half of the US. A warm front will move
northeast across the Great Lakes Tuesday. Isentropic upglide and
moisture transport along and ahead of the warm front will produce a
good deal of cloud cover Tuesday, and may support a few rain showers
as well. The best chance of measurable rain will be near the
Canadian border in closer proximity to the most favorable moisture
and forcing.
The eastern Great Lakes will then be solidly in the warm sector
Tuesday night through at least early Thursday. A stout thermal ridge
will build northward into the region, allowing temperatures to surge
to a solid 20 degrees above average by Wednesday, with highs in the
mid 70s for lower elevations. Dry weather will prevail through the
midweek period.
The Pacific trough will advance eastward and deamplify with time,
reaching the Great Lakes Thursday. An associated strong cold front
will approach the area later Thursday, then cross the eastern Great
Lakes Thursday night with increasing rain chances. Operational and
ensemble model guidance are beginning to tighten their clustering of
frontal timing for later Thursday and Thursday night, allowing for
increasing forecast confidence. The synoptic scale rain will exit
from west to east later Thursday night. A cooler northwest flow
behind the cold front may support a few limited lake effect rain
showers later Thursday night and early Friday, but the arrival of
much drier air will bring a quick end to this later Friday.
Temperatures will pull back to near average by Friday following the
midweek warmth.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Cloud cover today will be mainly provided by lake effect and upslope
processes courtesy of a cool northwesterly flow that will produce
some mainly low VFR CIGS southeast of the lakes and across terrain
areas, especially for KROC/KJHW. Do expect an overall increase
in low and mid level cloud cover during the midday and
afternoon hours as a mid level trough and weak cold front
swing through the area. Otherwise, there will also be a
noticeable uptick in the winds with brisk northwesterly gusts of
20-25 knots area wide through the day.
Some drier air associated with high pressure building east into the
Ohio Valley will push into the region this evening with mainly VFR
conditions expected tonight. Weakening pressure gradient will also
allow winds to settle back to less than 10 knots.
Outlook...
Sunday...VFR conditions...but with a chance of showers east and
southeast of Lake Ontario.
Monday through Wednesday...VFR.
&&
.MARINE...
Strong northwest winds in the wake of the cold front will provide
advisory level conditions today, thus Small Craft Advisories remain
in effect for most of our nearshore waters through a portion of
tonight as outlined below.
Following a brief lull later tonight and Sunday morning, winds will
increase again on the eastern half of Lake Ontario, with a round of
low-end advisories possible Sunday afternoon and evening for the
central and eastern Lake Ontario nearshore waters.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for LEZ040-041.
Small Craft Advisory until 2 AM EDT Sunday for LOZ042-
045.
Small Craft Advisory until 11 PM EDT this evening for
LOZ030.
Small Craft Advisory until 5 AM EDT Sunday for LOZ043-044.
&&
SYNOPSIS...JM
NEAR TERM...EAJ/JM
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...EAJ/JM
MARINE...EAJ/JMHazardous weather outlook, Oct 26, 4:19 AM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Buffalo NY 419 AM EDT Sat Oct 26 2024 NYZ001>008-010>014-019>021-085-270930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 419 AM EDT Sat Oct 26 2024 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270930- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 419 AM EDT Sat Oct 26 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Frost Advisories in New York, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.